question-icon

What causes stomach pain and throat irritation post withdrawal from Dexilant?

default
Posted on Mon, 16 May 2016
Question: Ive struggled with anxiety fot 18 years.
1 year into my battle with anxiety i started having major stomach pain.
After CT's, endoscopies, and ercp my gastro said i only showed very mild gastritis(never had heartburn).
I was put on PPI.
They never worked great on me if my anxiety was high for an extended period of time. I later noticed throat symptoms
And i was diagnosed with LPR.
ive controlled my issues with PPI and natural remidies like slippery elm root and DGL.
Its been up and down but managable for 16 years and ive just learned to live with it.
Ive had endoscopies every 3 years and ive never shown barrets or ulcers, always mild to moderate gastritis and ocasionally mild esophagitis.
My last scope was around 2 years ago.

Now to my question. My gastro put me on dexilant 2 years ago and its worked best out of all ppi's.
We recently lost insurance and dexilant was extremely expensive so i took OTC nexium once a day for a little over a week in place of dexilant. After about 10 days i started noticing stomach pain and throat irritation.
Im thinking its rebound from either switching or taking a reduced dose of PPI as Nexium perscribed is 40 mg.
I ended up just paying the $360 for dexilant and today was my first pill about 3 hours ago.
Will it take a while to work?
Does switching and reducing to OTC cause this rebound type effect?
doctor
Answered by Dr. Alexander H. Sheppe (1 hour later)
Brief Answer:
Consultation

Detailed Answer:
Hello, and thanks for your question.

I agree that the new pain and throat irritation are from the discontinuation of Dexilant, and reinitiation of a low dose of Nexium which was probably not covering you enough. This is a common rebound type of effect. Now that you are taking Dexilant again, it will take 3-4 days for the medicine to reach effective levels in your blood and take full effect again. Everything should be okay!

Please remember to rate and close this answer thread when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private link below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Alexander H. Sheppe (15 hours later)
Thanks for the response.
If i have a flare up i first notice feeling of upper pallet sensation of "acidic fumes to the rear sides and roof of mouth( back pallet). It can progress to some throat and esophageal irritation. If this goes for a few days i actually feel gastritis sx.
LPR is a weird thing.
doctor
Answered by Dr. Alexander H. Sheppe (1 hour later)
Brief Answer:
Followup

Detailed Answer:
LPR is certainly uncomfortable as you well know. The good news is these symptoms should resolve in a few days with reinitiation of Dexilant therapy. I hope you feel better soon!

Please remember to rate and close this answer thread when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private link below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Naveen Kumar
doctor
Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2240 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes stomach pain and throat irritation post withdrawal from Dexilant?

Brief Answer: Consultation Detailed Answer: Hello, and thanks for your question. I agree that the new pain and throat irritation are from the discontinuation of Dexilant, and reinitiation of a low dose of Nexium which was probably not covering you enough. This is a common rebound type of effect. Now that you are taking Dexilant again, it will take 3-4 days for the medicine to reach effective levels in your blood and take full effect again. Everything should be okay! Please remember to rate and close this answer thread when you are finished and satisfied. In the future, for continuity of care, I encourage you to contact me directly at my private link below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers